ArticleEuropean heart journal. Case reports2026
Non-bacterial thrombotic endocarditis and intraventricular small-vessel thromboembolic occlusion mimicking immune checkpoint inhibitor myocarditis in a patient treated with pembrolizumab: a case report.
Article in European heart journal. Case reports, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
5 authors.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Background: Immune checkpoint inhibitors (ICIs) have revolutionized cancer treatment and are increasingly associated with cardiovascular toxicities, including myocarditis and accelerated atherosclerosis. While ICI myocarditis has received substantial attention, thrombotic complications remain underrecognized and may be difficult to distinguish from immune-mediated cardiac inflammation and cancer-related hypercoagulable state. We present a case of non-bacterial thrombotic endocarditis (NBTE) and myocardial microthrombi mimicking ICI myocarditis. Case summary: A 76-year-old woman with metastatic adenosquamous lung carcinoma presented with progressive dyspnoea 3 weeks after initiating pembrolizumab. Pulmonary arterial and coronary imaging were unremarkable, but cardiac magnetic resonance imaging (MRI) showed late gadolinium enhancement (LGE) and myocardial oedema suggestive of ICI myocarditis. Chest computed tomography revealed inflammatory lung changes, and empirical corticosteroids were initiated with initial clinical improvement. One week later, brain MRI showed multifocal infarcts, and Doppler ultrasound identified bilateral lower extremity deep vein thromboses. Transoesophageal echocardiography showed thickened mitral and aortic valves with moderate regurgitation. Non-bacterial thrombotic endocarditis with embolic phenomena was suspected. Anticoagulation was escalated from apixaban to therapeutic enoxaparin, followed by warfarin. Despite initial stabilization, the patient died 2 months later. Post-mortem examination revealed fibrin-rich valvular vegetations consistent with NBTE, widespread intramyocardial thrombi, and no histopathologic evidence of myocarditis. Discussion: This case underscores how microthrombotic complications of ICI therapy may closely mimic myocarditis on imaging. Nonspecific cardiac MRI findings, such as LGE and T2 signal elevation, can result from thrombotic or ischaemic injury alike. Histopathologic confirmation may be required for accurate diagnosis, as misclassification can lead to suboptimal treatment.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.